TOPEKA, Kan. (KSNT) – State health officials have confirmed the first death attributed to using e-cigarettes in Kansas.
A 50-year-old person had a fatal outbreak of serious lung disease tied to vaping, the Kansas Department of Health and Environment confirmed Tuesday morning. The victim had underlying health issues and symptoms of lung disease onset rapidly, according to Kansas State Epidemiologist Dr. Farah Ahmed.
No specific e-cigarette or vape products have been linked to a national string of six deaths reported by the Centers for Disease Control. Many patients with lung illness report using products with cannabinoid products including THC in the vaping liquid. Kansas health officials do not have detailed information on the product used by the man who died in-state.
Kansas Governor Laura Kelly shared her condolences to the family of the state resident who died.
“Health officials are working hard to determine a cause and share information to prevent additional injuries,” Kelly said. “As that work continues, I urge Kansans to be careful. Don’t put yourself in harm’s way, and please follow the recommendations of public health officials.”
To date, Kansas health officials said there are six reports of lung disease potentially related to vaping. Three of the cases are confirmed or probable cause, and three are still under investigation.
Alongside the six deaths nationwide, the CDC has gathered reports of more than 450 possible cases of severe lung injury related to vaping. The CDC recommends anyone using e-cigarettes or vaping products to immediately stop.
According to the CDC, lung injury symptoms include
- Shortness of breath or chest pain
- Fever, dizziness or headache
- Vomiting or diarrhea
It recommends anyone experiencing these symptoms seek medical care.